Spontaneous hyphema associated with ingestion of aspirin and ethanol

W. V. Kageler, J. L. Moake, C. A. Garcia

Research output: Contribution to journalArticlepeer-review

22 Scopus citations

Abstract

Unilateral hyphema, hematuria, and ecchymoses developed in a previously healthy 42-year-old woman after the ingestion of aspirin and ethanol. There was no evidence for ocular trauma, disease, or vascular malformation by slit-lamp examination and gonioscopy. Platelet count and coagulation tests were normal. The patient's bleeding time was prolonged and there was impaired platelet aggregation. Delayed (secondary) aggregation in response to collagen, adenosine diphosphate, and epinephrine was decreased, as was aggregation induced by thrombin and serotonin. These data indicate that the qualitative platelet defect was induced by both aspirin and ethanol. Anterior chamber hemorrhage subsided after discontinuation of aspirin and ethanol, and the hyphema subsequently resolved. Bleeding time and platelet aggregation were normal two weeks after the patient's initial presentation. A prolonged bleeding time in association with normal platelet count, prothrombin time, and partial thromboplastin time indicated a qualitative platelet defect, which is most commonly drug-induced. Defective platelet function resulted in spontaneous hyphema.

Original languageEnglish (US)
Pages (from-to)631-634
Number of pages4
JournalAmerican journal of ophthalmology
Volume82
Issue number4
DOIs
StatePublished - Oct 1976
Externally publishedYes

ASJC Scopus subject areas

  • Ophthalmology

Fingerprint

Dive into the research topics of 'Spontaneous hyphema associated with ingestion of aspirin and ethanol'. Together they form a unique fingerprint.

Cite this